Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 162, NWS Dodge City, KS

August 14, 2010Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2010, 4:52 PM CDT for Barber County, Pratt County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2010, 4:52 PM CDT (21:52 UTC)
Expired
Aug 14, 2010, 5:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:05 PM CDTTSTM WND GST 651 N Sawyer, KSTHIS REPORT WAS RELAYED BY THE PRATT COUNTY EM...AN ESTIMATED 60 TO 70MPH GUST.
Aug 14, 5:20 PM CDTTSTM WND GST 606 N Isabel, KS
Aug 14, 5:24 PM CDTTSTM WND DMG4 N Isabel, KSTHREE TO 4 INCH TREE LIMBS WERE DOWNED BY WIND.
Aug 14, 5:32 PM CDTTSTM WND GST 604 N Isabel, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KDDC 142152
SVRDDC
KSC007-151-142230-
/O.NEW.KDDC.SV.W.0162.100814T2152Z-100814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT SAT AUG 14 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COATS...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COATS...
  SAWYER...
  ISABEL...
  MAINLY RURAL AREAS OF NORTHERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3741 9888 3755 9887 3763 9846 3734 9845
TIME...MOT...LOC 2152Z 270DEG 19KT 3747 9882
WIND...HAIL <50MPH 1.00IN

$$

AWJ
1 follow-up statement
736 
WWUS53 KDDC 142212
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT SAT AUG 14 2010

KSC007-151-142230-
/O.CON.KDDC.SV.W.0162.000000T0000Z-100814T2230Z/
PRATT KS-BARBER KS-
512 PM CDT SAT AUG 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 530 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
SAWYER...AND MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAWYER...
  ISABEL...
  MAINLY RURAL AREAS OF NORTHERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM SPOTTERS REPORTED WIND GUSTS OF 60 TO 70 MPH ONE MILE NORTH OF 
SAWYER WITH THIS STORM AT 505 PM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3739 9877 3757 9879 3763 9846 3734 9845
TIME...MOT...LOC 2209Z 270DEG 19KT 3747 9871
WIND...HAIL 70MPH 1.00IN

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:40 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 3:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT AUG 14 2010

.DISCUSSION...

DAYS 1-2...

CONSIDERABLE UNCERTAINTY EXISTS REGARDING EVOLUTION OF THUNDERSTORMS
AND THE INTERACTION OF MESOSCALE BOUNDARIES THROUGH MONDAY. IN THE
ABSENCE OF WELL DEFINED SYNOPTIC SCALE FEATURES MOVING THROUGH
WESTERN KANSAS AND PERSISTENCE OF A MOIST, LARGELY UNCAPPED
ENVIRONMENT, CONFIDENCE IN THE LOCATION AND INTENSITY OF
THUNDERSTORM DEVELOPMENT IS LOW. THE GREATEST CHALLENGES FOR THE
SUNDAY-MONDAY PERIOD ARE THE FOLLOWING: 1) THUNDERSTORM TIMING AND
COVERAGE; 2) EXTENT OF CLOUD COVER; AND 3) TEMPERATURES.

THE NUMERICAL MODELS ARE SIMILAR IN HANDLING THE SYNOPTIC SCALE
FEATURES, AND THE 12Z ECMWF SOLULTION IS VERY CLOSE TO THE GFS
THROUGH MONDAY, ALTHOUGH THE GFS IS SLIGHTLY FARTHER SOUTH THAN THE
ECMWF WITH THE CONVECTIVE CLUSTER MONDAY NIGHT. THE MODELS HAVE
TENDED TO BE TOO FAR NORTH WITH THUNDERSTORM CLUSTERS THIS SUMMER,
AND THE MORE SOUTHERN TRACK OF THE GFS APPEARS TO BE MORE LIKELY.
THE GFS LARGELY WAS USED FOR GRID MODIFICATIONS.

THE WEAK UPPER LEVEL COLD POOL MOVING THROUGH CENTRAL KANSAS THIS
AFTERNOON HAS SUPPORTED AN AREA OF PERSISTENT HIGH BASED SHOWERS AND
A FEW THUNDERSHOWERS THAT EXTENDED FROM NEAR HAYS TO JUST EAST OF
DODGE CITY EARLY THIS AFTERNOON. THE FRONT THAT MOVED THROUGH
WESTERN KANSAS FRIDAY AFTERNOON HAS RETREATED AS A WARM FRONT
AND...BASED ON RADAR DATA AND SURFACE OBSERVATIONS...EXTENDED NEAR A
LINE FROM FRIEND TO PRATT EARLY THIS AFTERNOON. WITH CONTINUED
SURFACE HEATING AND EROSION OF THE MID LEVEL WARM POOL BY ELEVATED
SHOWERS, SURFACE BASED THUNDERSTORMS PROBABLY WILL DEVELOP BY LATE
AFTERNOON NORTH OF DODGE CITY. SUFFICIENT DEEP LAYER SHEAR EXISTS TO
SUPPORT SOME ORGANIZATION OF THUNDERSTORM ACTIVITY, AND A FEW
THUNDERSTORMS LIKELY WILL PRODUCE HAIL LARGER THAN QUARTERS AND
GUSTY DOWNBURST WINDS. THESE THUNDERSTORMS LIKELY WILL MOVE INTO
CENTRAL KANSAS THIS EVENING.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE DAKOTAS TO THE GREAT
LAKES BY SUNDAY MORNING, AND A REINFORCING SURGE OF COLD AIR WILL
MOVE ACROSS KANSAS TONIGHT. ENHANCED UPSLOPE FLOW AND MOISTURE
POOLING BEHIND THE FRONT WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS
IN EASTERN COLORADO THAT SHOULD MOVE INTO WESTERN KANSAS BY MIDNIGHT
AND PROPAGATE INTO CENTRAL KANSAS BY SUNRISE. AS THE UPPER LEVEL
TROUGH RIPPLES ACROSS THE NORTHERN UNITED STATES TONIGHT AND SUNDAY,
KANSAS WILL BE INFLUENCED BY UPPER LEVEL DIVERGENCE IN THE ENTRANCE
REGION OF THE JET STREAK. UPWARD VERTICAL MOTION SHOULD CONTINUE
THROUGH THE DAY SUNDAY, AND WIDESPREAD MID LEVEL CLOUDINESS WITH
SCATTERED SHOWERS AND THUNDERSHOWERS SHOULD PERSIST.

THE SURFACE FRONT WILL EXTEND FROM NORTHERN ARKANSAS ACROSS SOUTHERN
OKLAHOMA INTO SOUTHEAST COLORADO SUNDAY EVENING, AND MOST OF THE
STRONGER THUNDERSTORMS WILL BE WELL TO THE SOUTH OF SOUTHWEST KANSAS
SUNDAY AFTERNOON. UPSLOPE FLOW OF MOIST AIR INTO EASTERN COLORADO
SHOULD SUPPORT DEVELOPMENT OF A THUNDERSTORM CLUSTER LATE SUNDAY,
AND THE THUNDERSTORM CLUSTER LIKELY WILL MOVE ACROSS THE SOUTHWEST
CORNER OF KANSAS SUNDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL BE
LESS ON MONDAY, ALTHOUGH ANOTHER ROUND OF THUNDERSTORMS MAY MOVE OFF
THE ROCKIES INTO WESTERN KANSAS MONDAY EVENING AS THE UPPER LEVEL
CYCLONE EVIDENT ON SATELLITE IMAGERY NEAR 128W APPROACHES THE
CENTRAL PLAINS. THE MOST WIDESPREAD THUNDERSTORMS PROBABLY WILL BE
ACROSS THE NORTHERN HALF OF KANSAS MONDAY NIGHT.

DAYS 3-7...

A WET REGIME WILL REMAIN IN PLACE FOR SOUTHWEST KANSAS MONDAY NIGHT
INTO EARLY ON TUESDAY AS THE MODELS ARE CONSISTENT IN DISPLAYING A
FRONT STALLED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM
NORTHERN OKLAHOMA INTO CENTRAL COLORADO.  THIS WILL ALLOW A VERY
MOIST EAST/SOUTHEAST WIND NORTH OF THE FRONT WITH DEWPOINTS IN THE
MID 60S TO NEAR 70 ABLE TO PENETRATE THE FRONT RANGE REGION OF
COLORADO.  SYNOPTICALLY, THIS IS A CLASSIC SETUP FOR CONVECTIVE
DEVELOPMENT ACROSS EASTERN COLORADO DURING THE EARLY TO MID
AFTERNOON AND SUBSEQUENT TRACKING OF AN MCS ACROSS WESTERN KANSAS
DURING THE EVENING TO OVERNIGHT HOURS.  MUCAPE VALUES ARE PROGGED TO
REMAIN AROUND A 1000 J/KG INTO THE EARLY OVERNIGHT HOURS AND WITH
DEEP LAYER SHEAR OVER 40 KNOTS, I SUSPECT A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE.

TUESDAY IS THEN SHAPING UP TO BE A TRANSITION PERIOD AS ANY
LINGERING MORNING CONVECTION FROM THE AFOREMENTIONED MCS, WILL SLIDE
EAST OF THE FORECAST AREA BY LATE MORNING WHILE THE UPPER RIDGE
BEGINS TO AMPLIFY OVER THE SOUTHERN TO CENTRAL ROCKIES.  THIS WILL
ALLOW SUBSIDENCE TO DOMINATE THE CENTRAL HIGH PLAINS BY AFTERNOON
WITH DRY CONDITIONS PREVAILING INTO THE EVENING HOURS.  HIGH
TEMPERATURES WILL BE A TAD TRICKY ON TUESDAY AS SOILS ARE EXPECTED
TO BE WET AND WITH THE AIRMASS HAVING BEEN WORKED OVER BY OVERNIGHT
CONVECTION, WILL AIM FOR HIGHS IN THE MID 80S TO AROUND 90.

HEAT WILL THEN RETURN TO THE CENTRAL HIGH PLAINS FOR WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE BEGINS TO SLIDE EAST INTO THE PLAINS
WHILE THE LEE TROUGH DEEPENS ALONG THE FRONT RANGE REGION OF
COLORADO. THIS WILL KEEP VERY WARM SOUTH TO SOUTHWEST SURFACE WINDS
ACROSS THE FORECAST AREA WITH HOT CONDITIONS EXPECTED. 700MB
TEMPERATURES OF +14 TO +17C SHOULD BE OVER THE PLAINS AND WITH
STRONG INSOLATION ALLOWING FOR MIXING POSSIBLY UP TO THIS HEIGHT,
HIGHS IN THE MID TO UPPER 90S LOOK VERY LIKELY ALTHOUGH A FEW SITES
MAY CRACK 100.

THURSDAY NIGHT INTO FRIDAY NIGHT WILL TURN SLIGHTLY MORE ACTIVE AS
THE MODELS DO HINT AT MODEST SHORT WAVE PLOWING INTO THE RIDGE AXIS
WHILE ALSO PUSHING A WEAK COLD FRONT INTO THE CENTRAL HIGH PLAINS.
ANTICIPATE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS COMING FROM
THESE CONDITIONS THURSDAY NIGHT AND POSSIBLY FRIDAY NIGHT IF THE
BOUNDARY STALLS SOMEWHERE NEAR THE FORECAST AREA.  OTHERWISE,
TEMPERATURES SHOULD STAY ON THE WARM SIDE WITH READINGS IN THE 90S
EXPECTED.

&&

.AVIATION...

RATHER CHALLENGING AVIATION FORECAST FOR THE DDC, GCK AND HYS
TERMINALS OVER THE NEXT 24 HOURS AS MANY QUESTIONS EXIST INVOLVING
CONVECTION. INITIALLY FOR THIS AFTERNOON TO EVENING, A WARM FRONT
LIFTING NORTHWARD ACROSS FAR SOUTHERN KANSAS LOOKS TO BE SETTING THE
STAGE FOR CONVECTIVE INITIATION NORTH OF THE DDC AND GCK TERMINALS
WHILE LIKELY STAYING JUST SOUTH OF HYS.  NONETHELESS, THIS WILL HAVE
TO BE WATCHED VERY CLOSELY FOR THE HYS TERMINAL AS IT REMAINS
POSSIBLE CONVECTION COULD TRIGGER FURTHER NORTH THAN EXPECTED.
OTHERWISE, EXPECT CEILING AND VISIBILITY VALUES TO REMAIN VFR
THROUGH THE OVERNIGHT HOURS.  ATTENTION THEN SHIFTS TOWARD SUNDAY
MORNING AS FAVORABLE LIFT WILL BRING A CHANCE FOR SHOWERS TO MOST OF
THE TERMINALS. NOT EXPECTING ANY IFR CEILINGS BUT WOULD NOT BE
SHOCKED TO SEE SOME MVFR CEILINGS BY SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  83  64  85 /  40  40  50  30
GCK  98  66  80  65 /  40  40  60  30
EHA  98  67  82  65 /  40  50  50  20
LBL  98  70  81  67 /  30  40  50  30
HYS  93  67  82  64 /  40  30  30  20
P28 102  73  91  70 /  40  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FN01/32
Hazardous weather outlook, Aug 14, 3:47 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SAT AUG 14 2010

KSZ030-031-043>046-061>066-074>081-084>090-151200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT SAT AUG 14 2010 /247 PM MDT SAT AUG 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST
OVER MOST OF THE OUTLOOK AREA THROUGH TONIGHT. THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS WILL INITIALLY EXIST LATE THIS
AFTERNOON TO EARLY EVENING MAINLY EAST OF HIGHWAY 283 AND SOUTH
OF STATE HIGHWAY 96. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE
THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN A POSSIBILITY FOR SUNDAY INTO MONDAY.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME
ISOLATED STRONG STORMS CAPABLE OF PRODUCING DIME SIZE HAIL MAY BE
POSSIBLE NEAR THE OKLAHOMA BORDER.

A CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY
NIGHT WITH CONDITIONS LOOKING FAVORABLE FOR A FEW STRONG TO SEVERE
THUNDERSTORMS DURING THE EVENING TO OVERNIGHT HOURS. ADDITIONAL
CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY NIGHT AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
PERSISTING INTO THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford38 min
Aug 14, 4:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa25 min
Aug 14, 5:30 PM CDTSpecial Weather StatementDDCNess45 min
Aug 14, 5:30 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt15 min
Aug 14, 5:36 PM CDTSpecial Weather StatementDDCComanche, Pratt39 min
Aug 14, 5:36 PM CDTSevere Thunderstorm WarningDDCNess, Rush39 min
Aug 14, 6:06 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
Aug 14, 6:09 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush51 min
Aug 14, 6:56 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.